You may have arrived here via a direct link to a specific post. To see the most recent posts, click HERE.

Wednesday, November 18, 2009

Drugs, not Tasers, main cause of Chilliwack man's death, inquest told

November 18, 2009

A lethal dose of the "feel good" drug Ecstasy - not repeated jolts of electricity from Tasers in the hands of Chilliwack RCMP officers - was the main cause of Robert Knipstrom's death, a forensic pathologist told a coroner's jury Wednesday.

But the decision to handcuff the 36-year-old Chilliwack man with his hands behind his back, and then transporting him to hospital lying on his belly in a prone position was "possibly" a contributing factor to his death, Dr. Dan Straathof said.

However, Chilliwack RCMP officers, fire department officials and BC ambulance paramedics testifying at the coroner's inquest have all insisted there was no other way to safely get Knipstrom to hospital after a violent confrontation with police on Nov. 19, 2007.

Knipstrom was returning a wood-chipper to the EZE-Rent-It Centre that day at about 3 p.m. when he started acting strangely, and refused to stay out of an area reserved for employees.

When police were called and two officers arrived from the RCMP detachment across the street, a fight erupted in which Knipstrom was tasered, pepper-sprayed and struck with a metal baton before he was finally subdued by several additional police officers who arrived on the scene.

But even after he was handcuffed, Knipstrom continued to struggle and kick, howling unintelligibly at anyone who approached him, including paramedics trying to treat his wounds.

Paramedic Rick Simon told the inquest Wednesday that he was aware of the ambulance service policy that no patients are to be transported in a prone position while their hands are secured behind their back.

But he said there was no other way to get Knipstrom to hospital, without causing him further injury.

"Every time we tried to move him, he was quite agitated," Simon said. "I was afraid we'd cause him further injury."

So Knipstrom made the 12-minute trip to Chilliwack General Hospital lying on his belly with his hands cuffed behind his back, in violation of the policy.

Shortly after his arrival at CGH at 4:01 p.m., still in a prone position, Knipstrom went into cardiac arrest and stopped breathing for about 28 minutes.

Straathof said "acute intoxication" with Ecstasy was the main cause of Knipstrom's death four days later on Nov. 24 at Surrey Memorial Hospital, where he had been transferred for treatment.

Straathof said the physical restraint that Knipstrom was held under at CGH was "a component" of the events which led up to his cardiac arrest, and to the resulting brain and organ damage due to the lack of oxygen.

But he could not say how much of a role the physical restraint played in Knipstrom's death, nor whether the prone position in particular added to the harm.

"There has been some suggestion that physical restraint, especially face-down restraint, can result in reduced lung function," he said.

However, he said it's also possible that Knipstrom could have gone into cardiac arrest from the effect of the Ecstasy alone, without any kind of physical restraints present.

The Tasers did not contribute to the cardiac arrest, Straathof suggested, because it occurred much later after the confrontation with the RCMP. He also found no evidence during an autopsy that the Taser probes actually made contact with Knipstrom's body.

Dr. Walter Martz, a toxicologist at the Provincial Toxicology Centre, said

6.1 mg of Ecstasy per litre of blood was found in a sample taken from Knipstrom when he was admitted to CGH on Nov. 19.

Martz said 150 mg of Ecstasy will produce about 0.5 mg/litre in the blood of a user. The 6 mg found in Knipstrom's blood sample is "within the range" of a lethal dose, he said.

But Martz warned that some people are more sensitive to the drug than others, and instead of the expected euphoria can experience a psychotic episode.

He said a recent animal study also suggests that pepper spray enhances the stimulant effect of Ecstasy, increasing the need for oxygen as the heart rate increases, while at the same time making breathing more difficult.

"The outcome might be fatal," he said.

The inquest is scheduled to end Friday after experts in police use of force and a condition known as "Excited Delirium" are heard.

No comments: